Author(s): Girolami B, Prandoni P, Stefani PM, Tanduo C, Sabbion P,
Abstract Share this page
Abstract Although heparin-induced thrombocytopenia (HIT) is a known complication of intravenous unfractionated heparin (UFH), its incidence in medical patients treated with subcutaneous UFH is less well defined. To determine the incidence of HIT in this category of patients, the platelet count was performed at baseline and then every 3 +/- 1 days in 598 consecutive patients admitted to 2 medical wards and treated with subcutaneous UFH for prophylactic (n = 360) or therapeutic (n = 238) indications. The diagnosis of HIT was accepted in the case of a platelet drop of 50\% or more and either the demonstration of heparin-dependent antibodies or (when this search could not be performed) the combination of the following features: (1) the absence of any other obvious clinical explanation for thrombocytopenia, (2) the occurrence of thrombocytopenia at least 5 days after heparin start, and (3) either the normalization of the platelet count within 10 days after heparin discontinuation or the earlier patient's death due to an unexpected thromboembolic complication. HIT developed in 5 patients (0.8\%; 95\% CI, 0.1\%-1.6\%); all of them belonged to the subgroup of patients who received heparin for prophylactic indications. The prevalence of thromboembolic complications in patients with HIT (60\%) was remarkably higher than that observed in the remaining 593 patients (3.5\%), leading to an odds ratio of 40.8 (95\% CI, 5.2-162.8). Although the frequency of HIT in hospitalized medical patients treated with subcutaneous heparin is lower than that observed in other clinical settings, this complication is associated with a similarly high rate of thromboembolic events.
This article was published in Blood
and referenced in Journal of Hematology & Thromboembolic Diseases